Alert archive / Arizona / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Tucson, AZ

February 28, 20236 counties in Arizona

NWS Tucson, AZ issued this winter storm warning at Feb 28, 2023, 1:46 PM MST for 6 counties in Arizona. It took effect at Mar 1, 2023, 5:00 PM MST. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2023, 1:46 PM MST (20:46 UTC)
In effect from
Mar 1, 2023, 5:00 PM MST
Expired
Mar 2, 2023, 3:16 AM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:40 PM MSTSNOW 0.5Queen Valley, AZ
Mar 1, 11:46 PM MSTSNOW 2.56 Sw Oro Valley, AZOMNI TUCSON NATIONAL GOLF COURSE.
Mar 2, 12:04 AM MSTSNOW 15 Nw Tucson, AZTUCSON NATIONAL WEATHER SERVICE OFFICE.
Mar 2, 3:00 AM MSTSNOW 4.51 Nne Benson, AZ4-5 INCHES IN BENSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS45 KTWC 282046
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
146 PM MST Tue Feb 28 2023

AZZ506-509-511>514-011100-
/O.UPG.KTWC.WS.A.0003.230302T0000Z-230302T1200Z/
/O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/
Southeast Pinal County-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Oracle, Mount Graham, Chiricahua NM, 
Bisbee, Canelo Hills, Mount Lemmon, and Summerhaven
146 PM MST Tue Feb 28 2023

...WINTER STORM WARNING ABOVE 4000 FT IN EFFECT FROM 5 PM 
WEDNESDAY TO 5 AM MST THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 6
  inches between 4k and 5k ft, with 7 to 14 inches at higher
  elevations. Winds gusting as high as 60 mph.

* WHERE...Portions of Southeast Arizona.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the evening commute. Strong winds could
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ510-011100-
/O.UPG.KTWC.WS.A.0003.230301T2000Z-230302T1200Z/
/O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
146 PM MST Tue Feb 28 2023

...WINTER STORM WARNING IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM MST
THURSDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 16
  inches. Winds gusting as high as 60 mph.

* WHERE...White Mountains of Graham and Greenlee Counties.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Travel could be very difficult. Widespread blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the evening commute. Strong winds could
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ503-507-508-011100-
/O.NEW.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/
Upper Santa Cruz River Valley/Altar Valley-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-
Including the cities of Sierra Vista and Willcox
146 PM MST Tue Feb 28 2023

...WINTER STORM WARNING ABOVE 4000 FT IN EFFECT FROM 5 PM 
WEDNESDAY TO 5 AM MST THURSDAY...

* WHAT...Areas of heavy snow expected. Total snow accumulations of
  up to 4 inches. Winds gusting as high as 60 mph.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San 
  Pedro River Valley and Eastern Cochise County below 5000 feet.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ504-505-011100-
/O.NEW.KTWC.WW.Y.0006.230302T0000Z-230302T1200Z/
Tucson Metro Area-South Central Pinal County-
Including the cities of Tucson, Green Valley, and Vail
146 PM MST Tue Feb 28 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM
MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches.
  Winds gusting as high as 55 mph.

* WHERE...Tucson Metro Area and South Central Pinal County.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the evening commute. Strong winds could
  cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
736 
WWUS45 KTWC 010955
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
255 AM MST Wed Mar 1 2023

AZZ503-506>514-020000-
/O.CON.KTWC.WS.W.0004.230302T0000Z-230302T1200Z/
Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Oracle, Sierra Vista, Willcox, 
Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
255 AM MST Wed Mar 1 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM MST THURSDAY...

* WHAT...Areas of heavy snow expected. Total snow accumulations 
  of up to 4 inches. Winds gusting as high as 60 mph.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Upper San 
  Pedro River Valley and Eastern Cochise County below 5000 feet.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ504-505-020000-
/O.CON.KTWC.WW.Y.0006.230302T0000Z-230302T1200Z/
Tucson Metro Area-South Central Pinal County-
Including the cities of Tucson, Green Valley, and Vail
255 AM MST Wed Mar 1 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 AM MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 55 mph.

* WHERE...Tucson Metro Area and South Central Pinal County.

* WHEN...From 5 PM Wednesday to 5 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
094 
WWUS45 KTWC 011524
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
824 AM MST Wed Mar 1 2023

AZZ503-506>514-020000-
/O.EXT.KTWC.WS.W.0004.230302T0000Z-230302T1800Z/
Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Oracle, Sierra Vista, Willcox, 
Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
824 AM MST Wed Mar 1 2023

...WINTER STORM WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST THURSDAY...

* WHAT...Areas of heavy snow expected. Total snow accumulations of
  2 to 6 inches between 4000 and 5000 ft, with 6 to 14 inches at 
  higher elevations. Winds gusting as high as 60 mph.

* WHERE...Areas of southeast Pinal, Pima, Santa Cruz, Cochise,
  Graham, and Greenlee counties above 4000 ft. 

* WHEN...From 5 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

AZZ504-505-020000-
/O.EXT.KTWC.WW.Y.0006.230302T0000Z-230302T1800Z/
Tucson Metro Area-South Central Pinal County-
Including the cities of Tucson, Green Valley, and Vail
824 AM MST Wed Mar 1 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 55 mph.

* WHERE...Portions of the Tucson Metro Area, South Central Pinal
  County, Graham and Greenlee counties between 2500 ft and 4000 ft
  elevation.
 
* WHEN...From 5 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
710 
WWUS45 KTWC 012053
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
153 PM MST Wed Mar 1 2023

AZZ503-506>514-021200-
/O.CON.KTWC.WS.W.0004.230302T0000Z-230302T1800Z/
Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Oracle, Sierra Vista, Willcox, 
Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
153 PM MST Wed Mar 1 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 AM MST THURSDAY ABOVE 4000 FEET...

* WHAT...Areas of heavy snow expected. Total snow accumulations of
  2 to 6 inches between 4000 and 5000 ft, with 6 to 14 inches at
  higher elevations. Peaks could see up to 18 inches of 
  additional snow. Winds gusting as high as 60 mph.

* WHERE...Areas of southeast Pinal, Pima, Santa Cruz, Cochise, 
  Graham, and Greenlee counties above 4000 ft.

* WHEN...From 5 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

Visibilities are expected to drop to 1/4 mile or less due to 
blowing snow. If travel is necessary...be prepared for sudden 
changes in visibility.

&&

$$

AZZ504-505-021200-
/O.CON.KTWC.WW.Y.0006.230302T0000Z-230302T1800Z/
Tucson Metro Area-South Central Pinal County-
Including the cities of Tucson, Green Valley, and Vail
153 PM MST Wed Mar 1 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 AM MST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 55 mph.

* WHERE...Portions of the Tucson Metro Area, South Central Pinal
  County, Graham and Greenlee counties between 2500 feet and 4000
  feet elevation.

* WHEN...From 5 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute. Strong winds 
  could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

Roads...bridges...and overpasses in the advisory area may become 
slick and hazardous. Accumulation of snow on roadways...bridges 
and overpasses may make travel treacherous. Exercise caution if 
travel is necessary.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
617 
WWUS45 KTWC 021016
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
316 AM MST Thu Mar 2 2023

AZZ503-506>514-021130-
/O.CAN.KTWC.WS.W.0004.000000T0000Z-230302T1800Z/
Upper Santa Cruz River Valley/Altar Valley-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
316 AM MST Thu Mar 2 2023

...WINTER STORM WARNING IS CANCELLED...

Heavy snow has ended. Periods of moderate snow is possible this
morning.

$$

AZZ504-505-021130-
/O.CAN.KTWC.WW.Y.0006.000000T0000Z-230302T1800Z/
Tucson Metro Area-South Central Pinal County-
316 AM MST Thu Mar 2 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Significant snow accmulations for the lower elevations has ended.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 28, 3:10 AM MST, 10 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 3:10 AM MST, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
310 AM MST Tue Feb 28 2023

.SYNOPSIS...Breezy at times today with temperatures continuing
below average. Winds will pick up again Wednesday afternoon,
ahead of another winter storm that will impact the region
Wednesday night into Thursday morning with strong winds and
significant snow in the mountains. Snow levels possibly
approaching valley floors. Cold mornings, otherwise dry and warmer
the second half of the week.

&&

.DISCUSSION...Mostly clear across the area this morning as patches
of high clouds pass through. Highs on this last day of February
and climatological Winter 2022-23 will be close to what occurred
yesterday. Afternoon breezes return to the area as the pressure
gradient starts to tighten up in advance of the next winter storm
to impact the area.

The next winter storm will move out of the Gulf of Alaska this
morning, across the PacNW this afternoon and deepen overnight with
upper low centered near Las Vegas Wednesday afternoon. Strong
gusty winds developing area wide on Wednesday with wind advisories
issued. This winter storm moves across the area Wednesday night
into Thursday morning with snow levels crashing down to the valley
floors. Made some slight timing adjustments to the Winter Storm
Watch. Wrap around moisture will keep showers going across the
eastern zones into Thursday afteroon as the system moves through
New Mexico.

Cold morning Friday under clear skies with widespread freezing
temperatures with the usually colder spots south and east of
Tucson dropping into the upper teens and lower 20s.

Warmer weekend with highs right around normal for early March.

&&

.AVIATION...Valid through 01/12Z.
FEW-SCT clouds AOA 20k feet AGL thru 28/18Z, then SCT-BKN clouds AOA
20k feet AGL thru the remainder of the forecast period. FEW-SCT
clouds at 7k-10k feet AGL possible near the very end of the forecast
cycle. SFC wind variable in direction and less than 12 kts thru
28/18Z and again aft 01/04Z. Between 28/18Z and 01/04Z, increasing
SWLY/WLY SFC wind at 12-20 kts and gusts to 20-28 kts, with the
strongest SFC wind east of KTUS in the vicinity of KALK and KDUG.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry today with breezy conditions during the
afternoon and early evening hours to the east of Tucson. A cold
storm system will then move across the region late Wednesday and
Thursday. Expect windy conditions areawide Wednesday, with rain and
snow Wednesday night into Thursday as the system moves through. Dry
conditions return Thursday night and persist through the weekend. A
warming trend will start on Friday, with high temperatures near
seasonal normals on Saturday and then 2-4 degrees above normal
Sunday and Monday. Min RH values lower to around 15 percent in
valley locations over the upcoming weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Wind Advisory from 2 PM Wednesday to midnight MST Wednesday
  night for AZZ502>506.

 Wind Advisory from 2 PM Wednesday to 3 AM MST Thursday for
  AZZ507>509.

 Winter Storm Watch from Wednesday afternoon through late
  Wednesday night for AZZ510.

 Winter Storm Watch from Wednesday afternoon through late
  Wednesday night for AZZ506-509-511>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:32 AM MSTWind AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz47 hr
Feb 28, 1:46 PM MSTWinter Weather AdvisoryTWCPima, Pinal38 hr

Nearby

Winter Storm Warnings in Arizona, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.